Alert archive / Oklahoma / Wind Advisories in 2017

Wind Advisory 11, NWS Norman, OK

October 14, 201735 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this wind advisory at Oct 14, 2017, 2:35 PM CDT for 35 counties in Oklahoma; 8 counties in Texas. It took effect at Oct 14, 2017, 7:00 PM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 2:35 PM CDT (19:35 UTC)
In effect from
Oct 14, 2017, 7:00 PM CDT
Expired
Oct 15, 2017, 7:00 AM CDT
In force
12 hr
Issued by
NWS Norman, OK
All 43 counties

Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Jackson County, OK, Jefferson County, OK, Kingfisher County, OK, Kiowa County, OK, Logan County, OK, Love County, OK, Major County, OK, McClain County, OK, Murray County, OK, Oklahoma County, OK, Roger Mills County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 90 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WWUS74 KOUN 141935
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
235 PM CDT Sat Oct 14 2017


OKZ004>007-009>012-014>019-021>025-027>029-033>041-044>046-050-
TXZ083>090-151000-
/O.NEW.KOUN.WI.Y.0011.171015T0000Z-171015T1200Z/
Harper-Woods-Alfalfa-Grant-Ellis-Woodward-Major-Garfield-
Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Beckham-Washita-
Caddo-Canadian-Oklahoma-Grady-McClain-Cleveland-Harmon-Greer-
Kiowa-Jackson-Tillman-Comanche-Stephens-Garvin-Murray-Cotton-
Jefferson-Carter-Love-Hardeman-Foard-Wilbarger-Wichita-Knox-
Baylor-Archer-Clay-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Shattuck, Arnett, 
Gage, Fargo, Woodward, Fairview, Enid, Cheyenne, Hammon, Seiling,
Vici, Taloga, Leedey, Weatherford, Clinton, Watonga, Geary, 
Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City, Sayre,
Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, 
El Reno, Mustang, Oklahoma City, Chickasha, Tuttle, Purcell, 
Newcastle, Blanchard, Norman, Moore, Hollis, Mangum, Granite, 
Hobart, Snyder, Altus, Frederick, Lawton, Duncan, Pauls Valley, 
Lindsay, Wynnewood, Sulphur, Davis, Walters, Temple, Waurika, 
Ringling, Ryan, Ardmore, Marietta, Thackerville, Quanah, Crowell,
Vernon, Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, 
Archer City, Holliday, Lakeside City, Scotland, and Henrietta
235 PM CDT Sat Oct 14 2017

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM CDT
SUNDAY...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect from 7 PM this evening to 7 AM CDT
Sunday.

* WINDS...North 30 to 35 mph with gusts around 45 mph.

* TIMING...Strong northerly winds will affect locations after a
  cold front moves through that particular area this evening 
  through early Sunday.

* IMPACTS...Strong winds may blow down tree limbs and affect
  light-weight outdoor furniture.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
3 follow-up statements
557 
WWUS74 KOUN 150455 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
1155 PM CDT Sat Oct 14 2017

OKZ004>007-009>011-014-015-150600-
/O.CAN.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/
Harper-Woods-Alfalfa-Grant-Ellis-Woodward-Major-Roger Mills-Dewey-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Shattuck, Arnett, 
Gage, Fargo, Woodward, Fairview, Cheyenne, Hammon, Seiling, Vici,
Taloga, and Leedey
1155 PM CDT Sat Oct 14 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Norman has cancelled the Wind
Advisory. 

Breezy north winds around 15 to 25 mph will continue over the next
several hours but have weakened enough to cancel the wind 
advisory.

$$

OKZ012-016>019-021>025-027>029-033>041-044>046-050-TXZ083>090-
151200-
/O.CON.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/
Garfield-Custer-Blaine-Kingfisher-Logan-Beckham-Washita-Caddo-
Canadian-Oklahoma-Grady-McClain-Cleveland-Harmon-Greer-Kiowa-
Jackson-Tillman-Comanche-Stephens-Garvin-Murray-Cotton-Jefferson-
Carter-Love-Hardeman-Foard-Wilbarger-Wichita-Knox-Baylor-Archer-
Clay-
Including the cities of Enid, Weatherford, Clinton, Watonga, 
Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City,
Sayre, Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, 
Concho, El Reno, Mustang, Oklahoma City, Chickasha, Tuttle, 
Purcell, Newcastle, Blanchard, Norman, Moore, Hollis, Mangum, 
Granite, Hobart, Snyder, Altus, Frederick, Lawton, Duncan, 
Pauls Valley, Lindsay, Wynnewood, Sulphur, Davis, Walters, 
Temple, Waurika, Ringling, Ryan, Ardmore, Marietta, Thackerville,
Quanah, Crowell, Vernon, Sheppard AFB, Wichita Falls, Munday, 
Knox City, Seymour, Archer City, Holliday, Lakeside City, 
Scotland, and Henrietta
1155 PM CDT Sat Oct 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT SUNDAY...

* WINDS...North 30 to 35 mph with gusts around 45 mph.

* TIMING...Midnight through 7 AM.

* IMPACTS...Strong winds may blow down tree limbs and move light- 
  weight outdoor furniture. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
490 
WWUS74 KOUN 150806
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
306 AM CDT Sun Oct 15 2017

OKZ012-016>019-021-022-024-025-028-029-040-041-150915-
/O.CAN.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/
Garfield-Custer-Blaine-Kingfisher-Logan-Beckham-Washita-Canadian-
Oklahoma-McClain-Cleveland-Garvin-Murray-
Including the cities of Enid, Weatherford, Clinton, Watonga, 
Geary, Okeene, Kingfisher, Hennessey, Okarche, Guthrie, Elk City,
Sayre, Cordell, Burns Flat, Sentinel, Yukon, Concho, El Reno, 
Mustang, Oklahoma City, Purcell, Newcastle, Blanchard, Norman, 
Moore, Pauls Valley, Lindsay, Wynnewood, Sulphur, and Davis
306 AM CDT Sun Oct 15 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Norman has cancelled the Wind
Advisory for parts of central and western Oklahoma.

North winds have diminished considerably with only gusts 20 to 
30 mph expected for the rest of this morning near and north 
of I-40.

$$

OKZ023-027-033>039-044>046-050-TXZ083>090-151200-
/O.CON.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/
Caddo-Grady-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-
Cotton-Jefferson-Carter-Love-Hardeman-Foard-Wilbarger-Wichita-
Knox-Baylor-Archer-Clay-
Including the cities of Anadarko, Hinton, Chickasha, Tuttle, 
Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, 
Lawton, Duncan, Walters, Temple, Waurika, Ringling, Ryan, 
Ardmore, Marietta, Thackerville, Quanah, Crowell, Vernon, 
Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, 
Archer City, Holliday, Lakeside City, Scotland, and Henrietta
306 AM CDT Sun Oct 15 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* WINDS...North 20 to 35 mph with gusts around 40 mph.

* TIMING...Now through 7 AM this morning.

* IMPACTS...Strong winds may blow down tree limbs and move light-
  weight outdoor furniture. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that numerous wind gusts 40 to 55 mph are 
expected. Winds this strong can make driving difficult, 
especially for high profile vehicles. Use extra caution.

&&

$$

MBS
259 
WWUS74 KOUN 151146
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
646 AM CDT Sun Oct 15 2017

OKZ023-027-033>039-044>046-050-TXZ083>090-151300-
/O.EXP.KOUN.WI.Y.0011.000000T0000Z-171015T1200Z/
Caddo-Grady-Harmon-Greer-Kiowa-Jackson-Tillman-Comanche-Stephens-
Cotton-Jefferson-Carter-Love-Hardeman-Foard-Wilbarger-Wichita-
Knox-Baylor-Archer-Clay-
Including the cities of Anadarko, Hinton, Chickasha, Tuttle, 
Hollis, Mangum, Granite, Hobart, Snyder, Altus, Frederick, 
Lawton, Duncan, Walters, Temple, Waurika, Ringling, Ryan, 
Ardmore, Marietta, Thackerville, Quanah, Crowell, Vernon, 
Sheppard AFB, Wichita Falls, Munday, Knox City, Seymour, 
Archer City, Holliday, Lakeside City, Scotland, and Henrietta
646 AM CDT Sun Oct 15 2017

...WIND ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING...

Although gusty winds will persist this morning, wind speeds will
continue to decrease as the cold front away from the area.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Oct 14, 12:05 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 14, 12:05 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1205 PM CDT Sat Oct 14 2017

.AVIATION...
Not much change from prev forecast. Gusty south/southwest winds will
continue through the day before relaxing around sunset. Strong cold
front will bring a period of storms to most sites this evening and
overnight. Ceilings and visibilities should remain VFR, however a
very brief period of MVFR conditions possible with the storms.
Strong north winds will also accompany the front with gusts of 35kts
to 40kts likely for a few hours before relaxing.

30

&&

.PREV DISCUSSION... /ISSUED 548 AM CDT Sat Oct 14 2017/

.DISCUSSION...
Aviation discussion for the 12 UTC TAFs is below.

&&

.AVIATION...
Overall, VFR conditions are expected to continue.

AMD NOT SKED was added to the KWWR TAF due to missing surface
observations.

Removed VCSH mention at KWWR and KGAG before 00 UTC as it appears
any -SHRA will stay north of these sites. Went with a VCTS mention
at KWWR 01-03 UTC with cold front passage.

South to southwest surface winds will become gusty at all sites by
16 UTC.

A strong cold front will move through Oklahoma and north Texas
00-12 UTC, bringing strong and gusty north surface winds along
with a band of SHRA/TSRA. Generally think VFR conditions will
occur with any SHRA/TSRA though brief MVFR/IFR conditions will be
possible. Surface wind gusts from the north from the SHRA/TSRA may
be near or just above 40 kt briefly.

MBS

&&

.PREV DISCUSSION... /issued 347 AM CDT Sat Oct 14 2017/

DISCUSSION...
The main challenges of the day are dealing with rain chances and
strong to severe storms today and tonight.

The biggest change to the previous forecast was to increase rain
chances tonight based on latest model guidance, particularly
latest HRRRX/ARW/NMM model runs.

Today, unseasonably warm/hot, humid, and breezy conditions will
occur across the area. Used a blend of guidance highs mainly in
the 80s to lower 90s, about 15 degrees above average for this time
of year. Today's record highs (93 at Oklahoma City, 98 at Wichita
Falls, and 97 at Lawton) should not be reached. Daily warmest low
records will likely not occur (70 at Oklahoma City, 69 at Wichita
Falls, and 67 at Lawton) as well due to cooler air moving in this
evening with the cold front/rain/storms. South to southwesterly s
surface winds will be stronger today compared to yesterday in
many areas with gusts generally 15-30 mph by afternoon.

Kept 20-50% rain chances today mainly across northern Oklahoma,
north of a Cheyenne to Enid to Blackwell line where mid level
moisture convergence will allow for scattered showers and perhaps
a few weak storms through late this afternoon. Any rainfall should
remain light and mainly under 0.25" before 4 pm today.

Late this afternoon into tonight, showers and storms will grow in
coverage near the cold front as the cap erodes. Most short term
model guidance has been suggesting that robust storms will not
form until after 6 pm and perhaps as late as 8 pm near the cold
front, somewhere across northern Oklahoma. First storms have the
highest potential for producing severe hail due to sufficient
shear (0-6 km bulk shear 40-60 kt to support a mix of supercells
and multicells) and instability (MLCAPE 1500-3000 J/kg), which
should not be too large in size due to unseasonably high wetbulb
zero heights generally 11-12kft AGL. As mid level temperatures
quickly cool this evening with the approach of a mid/upper trough,
a line of storms will rapidly form near the front and quickly
move southward, producing widespread wind gusts 35-50 mph. A few
gusts may be 60-70 mph, which the latest SPC Day 1 Convective
Outlook Marginal Risk handles this well. This line will likely
weaken after 10 pm as it moves into southern Oklahoma and north
Texas where instability will be lower (MLCAPE 500-1500 J/kg).
Widespread rainfall will likely result across Oklahoma and north
Texas with rainfall amounts generally between 0.25" and 1".

Will not issue a Wind Advisory at this time for tonight. Strongest
wind gusts will likely be caused by the line of storms with gusts
40-50 mph which will be handled by Significant Weather Advisories
and/or Severe Thunderstorm Warnings for gusts 60-70 mph. Gradient
surface winds away from rain/storms may be quite strong due to
strong MSLP rises, but not sure this will occur as the boundary
layer may be stabilized from the rains which would decrease the
wind potential away from storms.

Cooler air will move into the area tonight. Went towards the
cooler side of guidance lows ranging from the lower 40s in
northwestern Oklahoma to the mid 50s in southeastern Oklahoma.

Sunday will become mostly sunny, much drier, and much cooler. A
few showers and some mid level clouds may linger near Atoka and
Durant before 10 am. Surface winds will slowly weaken through the
day. Model guidance highs mainly in the 60s appeared reasonable.

Sunday night into Monday morning, clear, cool, and rather calm
conditions are expected with below average temperatures. Some
patchy frost may occur across mainly northern Oklahoma, though
confidence of frost formation may be decreasing slightly based on
slightly warmer low levels from latest models. Regardless,
forecast lows in the mid 30s to mid 40s seemed reasonable.

Monday afternoon through Friday, dry weather and a gradual warm up
are forecast with southerly surface winds returning to the area.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  89  50  64  40 /   0 100   0   0
Hobart OK         89  49  65  38 /  10  80   0   0
Wichita Falls TX  90  54  67  41 /   0 100  10   0
Gage OK           85  42  65  34 /  30  40   0   0
Ponca City OK     90  45  64  35 /  30 100   0   0
Durant OK         90  54  68  44 /   0 100  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/17/17
Hazardous weather outlook, Oct 14, 11:51 AM CDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1151 AM CDT Sat Oct 14 2017

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1151 AM CDT Sat Oct 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a slight risk of severe storms across portions of north
central Oklahoma. A marginal risk includes much of the rest of the
area.

Location...
The slight risk area is along and northeast of a line from
Cherokee and Kingfisher, to Stillwater. The marginal risk is
northwest of a line from Centrahoma, to Tishomingo and Marietta
Oklahoma, and includes all of western north Texas.

Timing...
7 PM to 2 AM.

Impacts...
Damaging wind gusts up to 70 mph and large hail up to the size of
half dollars are main concerns. Locally heavy rain also possible.

Discussion...
A cold front will move across the region late this afternoon and
tonight. Thunderstorms are expected to develop near the front as
it moves across the area. Some of the storms could become strong
to severe with damaging wind gusts and large hail the main
concerns. The potential for severe storms will decrease overnight
but thunderstorms chances will continue through early Sunday.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations late this
afternoon and evening.

.Strong Winds...
Strong northerly winds are expected behind the cold front as it
moves across the area. Wind gusts up to 45 mph will be possible
in some areas this evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
There is a slight chance that showers and thunderstorms will
linger across southeast Oklahoma early Sunday morning before
moving out of the area. After these storms exit, no thunderstorms
are expected through Friday.

.Frost...
Patchy frost will be possible across northern Oklahoma on Monday
morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Wind Advisories in Oklahoma, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.